Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 5, NWS Morristown, TN

May 19, 2013Sequatchie County, Tennessee

NWS Morristown, TN issued this tornado warning at May 19, 2013, 2:01 PM CDT for Sequatchie County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 2:01 PM CDT (19:01 UTC)
Expired
May 19, 2013, 2:45 PM CDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WFUS54 KMRX 191901
TORMRX
TNC153-191945-
/O.NEW.KMRX.TO.W.0005.130519T1901Z-130519T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 245 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  NORTHWEST OF DUNLAP. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  SOUTHEAST AT 25 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  DUNLAP AROUND 215 PM CDT.

OTHER LOCATIONS AFFECTED BY THIS TORNADIC THUNDERSTORM INCLUDE... 
CARTWRIGHT AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR
VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER.

&&

LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
      3536 8551 3540 8550 3543 8555 3549 8555
      3551 8557 3554 8546 3532 8525 3518 8536
      3517 8539
TIME...MOT...LOC 1901Z 337DEG 24KT 3544 8550

$$

DMG
2 follow-up statements
852 
WWUS54 KMRX 191931
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM CDT SUN MAY 19 2013

TNC153-191945-
/O.CON.KMRX.TO.W.0005.000000T0000Z-130519T1945Z/
SEQUATCHIE TN-
231 PM CDT SUN MAY 19 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SEQUATCHIE COUNTY...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO 5 MILES SOUTH OF CAGLE...WHICH WAS 
MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  CARTWRIGHT AROUND 240 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
      3536 8551 3540 8550 3543 8555 3549 8555
      3551 8557 3554 8546 3532 8525 3518 8536
      3517 8539
TIME...MOT...LOC 1929Z 332DEG 14KT 3540 8548

$$

DMG
570 
WWUS54 KMRX 191945
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM CDT SUN MAY 19 2013

TNC153-191954-
/O.EXP.KMRX.TO.W.0005.000000T0000Z-130519T1945Z/
SEQUATCHIE TN-
245 PM CDT SUN MAY 19 2013

...THE TORNADO WARNING FOR SEQUATCHIE COUNTY WILL EXPIRE AT 245 PM
CDT...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED SOUTH OF 
SEQUATCHIE...AND ITS ROTATION HAS WEAKENED. THEREFORE...THE WARNING 
FOR SEQUATCHIE COUNTY HAS BEEN ALLOWED TO EXPIRE.

&&

LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
      3536 8551 3540 8550 3543 8555 3549 8555
      3551 8557 3554 8546 3532 8525 3518 8536
      3517 8539
TIME...MOT...LOC 1944Z 332DEG 14KT 3535 8545

$$

DMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 19, 1:00 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 19, 1:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN MAY 19 2013

.AVIATION...AN UPPER LOW CONTINUES TO SLOWLY TRACK ACROSS THE
SOUTHERN APPALACHIAN REGION TODAY.  A WEAK BOUNDARY IN PLACE OVER
MIDDLE TN TO THE CUMBERLAND PLATEAU AS WELL AS INCREASING
INSTABILITY...WILL ALLOW WIDER COVERAGE OF CONVECTION AND ALSO ALLOW
FOR A GREATER CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON.  THE UPPER LOW SHOULD BEGIN TO EXIT THE REGION
OVERNIGHT...LEAVING ONLY ISOLATED SHOWERS A POSSIBLY A FEW
THUNDERSTORMS MOVING ACROSS THE TAF SITES DURING THE LATER HALF OF
THE PERIOD.  OVERALL...LOW CLOUDS WILL REMAIN BKN TO OVC AND
PREVAILING CONDITIONS WILL BE VFR...BUT EXPECT OCCASIONAL LOWERING
OF CIGS AND VSBYS FOR MVFR CONDITIONS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, May 19, 8:00 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Local storm report, May 19, 11:08 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     EVENSVILLE              35.56N 84.96W
05/19/2013                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN THROUGHOUT THE COUNTY...REPORTED BY
            DISPATCH.

&&

DMG
Local storm report, May 19, 12:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
05/19/2013                   HAMILTON           TN   EMERGENCY MNGR

            SEVERAL TREES DOWN WITH DAMAGE TO SOME CAMPERS...REPORTED
            BY EMERGENCY MANAGER.

0145 PM     HAIL             5 E FARRAGUT            35.87N 84.09W
05/19/2013  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ALONG KINGSTON PIKE NEAR
            GALLAGHER ROAD IN WEST KNOXVILLE.

&&

DMG
Local storm report, May 19, 1:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             BEARDEN                 35.93N 84.00W
05/19/2013  E1.25 INCH       KNOX               TN   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER.

&&

DMG
Local storm report, May 19, 1:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     W OAK RIDGE             35.96N 84.30W
05/19/2013  M65.00 MPH       ANDERSON           TN   PUBLIC

            WIND GUST OF ALMOST 70 MPH MEASURED ON THE WEST SIDE OF
            OAK RIDGE.

&&

DMG
Local storm report, May 19, 1:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      5 N PIKEVILLE           35.68N 85.20W
05/19/2013                   BLEDSOE            TN   LAW ENFORCEMENT

            EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
            COUNTY.

&&

DMG
Special weather statement, May 19, 1:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN MAY 19 2013

TNZ018-045>047-191930-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
251 PM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES
NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS...
ROAN MOUNTAIN AND TRADE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:16 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea119 min
May 18, 11:09 PM CDTFlash Flood WarningMRXBledsoe, Rhea3 hr
May 19, 8:06 AM CDTAreal Flood AdvisoryMRXMarion3 hr
May 19, 9:26 AM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 19, 9:44 AM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea46 min
May 19, 10:00 AM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 10:24 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea51 min
May 19, 10:44 AM CDTSevere Thunderstorm WarningMRXHamilton46 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane56 min
May 19, 11:28 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton62 min
May 19, 11:58 AM CDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
May 19, 12:09 PM CDTSevere Thunderstorm WarningMRXMorgan66 min
May 19, 12:26 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 19, 12:41 PM CDTSevere Thunderstorm WarningMRXBlount, Knox49 min
May 19, 12:44 PM CDTSevere Thunderstorm WarningMRXAnderson46 min
May 19, 1:37 PM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 1:40 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins50 min
May 19, 1:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
May 19, 2:43 PM CDTSevere Thunderstorm WarningMRXMarion47 min
May 19, 3:03 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
May 19, 3:07 PM CDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi113 min
May 19, 4:34 PM CDTAreal Flood WarningMRXMarion3 hr

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.